Post Image

Drug Overdoses – A Surprisingly Common Issue

  • Intentional or unintentional, taking too many drugs can spell deadly consequences.   
  • According to WebMD, legal drugs are the most commonly abused drugs in the US.   
  • Scarily, abuse of drugs, even prescription drugs, can change the way your brain is wired. And not in a good way.   

A drug overdose occurs when a person consumes too much of a substance, whether prescribed, over-the-counter, legal, or illegal. Overdosing from drugs can be accidental or intentional. You have overdosed if you have taken more than the recommended amount of a drug or enough to harm your body’s functions.  

Overdoses can have serious medical consequences, including death. The severity of a drug overdose is determined by the drug, the amount consumed, and the person who’s overdosed physical and medical history.  

What Does Drug Use Entail?   

Misuse of drugs includes:  

  • Anabolic steroids  
  • Cocaine  
  • Heroin  
  • Marijuana  
  • Prescription drug abuse, including opioids. This means taking medicines in a different way than your doctor advised. 
  • Taking someone else’s medicine.  
  • Taking a higher dose than recommended. 
  • Using the medicine in an unintended manner. Instead of swallowing your pills, you could crush, snort, or inject them.  
  • Using the medicine to get high. 
  • Misusing OTC medications, including using them for a different purpose or in another way than prescribed. 

Indications of an Overdose  

The symptoms of an overdose might vary significantly depending on the substance(s) consumed. In the case of certain substances, such as opioids, the signs and symptoms of an overdose may differ from or otherwise indicate a dangerous development of the drug’s short-term effects. In such cases, certain red flags may signal an overdose rather than simple intoxication or being high, such as a lack of responsiveness to stimuli or significantly slowed or stopped breathing. 

According to the Better Health Channel, symptoms of a drug overdose (including alcohol poisoning) may include:  

  • nausea and vomiting  
  • severe stomach pain and abdominal cramps  
  • diarrhea  
  • chest pain  
  • dizziness  
  • loss of balance  
  • loss of co-ordination  
  • being unresponsive but awake  
  • limp body   
  • seizures (fitting)  
  • drowsiness and confusion   
  • agitation   
  • paranoia   
  • slow or erratic pulse   
  • difficulty breathing 
  • hallucination   
  • visual disturbances   
  • choking or gurgling sounds   
  • snoring deeply   
  • blue fingernails or lips   
  • pale or clammy face   
  • loss of consciousness 

Risk Factors for Drug Overdose   

  • Failure to understand or follow dosage instructions: Even adults can overdose on medication if they do not follow the instructions. Taking too much or taking your doses too soon can easily result in an overdose of a drug that is otherwise safe for you.  
  • A history of mental disorders can also be a risk factor for a drug overdose. Suicidal thoughts and depression can be overdose triggers. This is especially true if the symptoms aren’t addressed.  
  • Improper drug storage: Improperly stored drugs can be easy targets for curious small children who like to put things in their mouths. It is very easy for children to get into and overdose on drugs that have not been properly sealed and stored away from them.  
  • Misuse or addiction history: Intentionally misusing prescription drugs or using illicit drugs can put you at risk of a drug overdose, primarily if it occurs frequently or becomes addicted. This risk rises if you use multiple medications, mix them, or combine them with alcohol.1  

Typical Potentially Fatal Over The Counter Meds   

Tylenol  

Tylenol contains the same active ingredient as Midol, acetaminophen. The drug is eliminated in the urine in regular doses, but some of it is converted into a fatal byproduct to your liver. If you take too much, your liver cannot keep up and begins to fail. Doctors advise taking no more than 3,000 mg of APAP in 24 hours.   

Advil  

Advil and other ibuprofen-like drugs are NSAIDs — nonsteroidal anti-inflammatory drugs that can cause death, severe gastrointestinal bleeding, and ulcers if not taken as directed. Overdoses, incorrect combinations, or incorrect use of NSAIDs hospitalize over 100,000 people and kill 16,500 people in the United States each year (not taking pills with a bit of food or milk, etc.).   

The most important thing to remember is to manage your pain as safely as possible. Instead of popping pills, try yoga or a hot soak to relieve your headache. WebMD also recommends consulting with your doctor to carefully coordinate your pain management regimen and ensure that medications are not incompatible.  

Cough Syrup   

The mild hallucinogenic effects of Dextromethorphan (DXM) cough syrup, like those of other DXM-containing cold medicines, make it a popular and inexpensive drug for teenagers. When taken as directed, however, these medicines have no significant side effects. As a result, overdosing on cold medication is becoming more common among teenagers who are removing DXM from syrups and taking it in powder or pill form.  

Try not to stock up on over-the-counter medicines for colds, keep an eye on your amount, and keep them away from your kids.   

Treating Drug Overdose  

In the event of a drug overdose, the course of treatment will depend on the case’s specifics. Therapy can be more accessible if you know how much each drug was consumed. The problem is that this information isn’t always readily available. The following are examples of general treatment strategies that physicians and other healthcare professionals may employ:  

Activated charcoal acts in the digestive tract to absorb the drug inducing vomiting to remove the substance from the stomach.  

Antidotes may be available for some drug overdoses, depending on the situation. A heroin overdose can be reversed with naloxone, administered intravenously.  

We hope you enjoyed this blog post! Share your thoughts on drug overdose and abuse in the comments below. 

HosTalky Logo
HosTalky.com
Healthcare
Communication
Made
Simple
With HosTalky
Healthcare Worker

Similar Topics

Stress Busters 101 – Which Statement About Stress Is Not True? HosTalky
Hanna Mae RicoJanuary 12, 2024

Stress SOS: What Are The Silent Symptoms of Excessive Stress? HosTalky
Hanna Mae RicoJanuary 11, 2024

Women’s Health Matters: Proactive Tips for Nurturing Physical and Emotional Well-being
Hanna Mae RicoDecember 13, 2023

Tips for Men’s Health: What Doctors Recommend for a Healthy Lifestyle
Hanna Mae RicoNovember 24, 2023

10 Essential Healthy Lifestyle Tips for a Happier and Healthier You
Hanna Mae RicoNovember 17, 2023

Recently Added